Alert archive / Michigan / Flood Watches in 2007

Flood Watch 2, NWS Gaylord, MI

March 14, 2007Arenac County, Gladwin County, Michigan

NWS Gaylord, MI issued this flood watch at Mar 14, 2007, 8:18 AM EDT for Arenac County, Gladwin County, Michigan. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2007, 8:18 AM EDT (12:18 UTC)
Expired
Mar 15, 2007, 4:37 AM EDT
In force
20 hr
Issued by
NWS Gaylord, MI
Flood severity
None

Counties Arenac County, MI, Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KAPX 141218
FFAAPX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
818 AM EDT WED MAR 14 2007

...SNOW MELT CREATING POTENTIAL FOR LOCALIZED FLOODING...

.SNOW MELT OVER THE PASS COUPLE DAYS HAS CREATED PONDING WATER ON
SOME AREA ROADS. SNOW MELT IS EXPECTED TO CONTINUE TODAY AS
TEMPERATURES REMAIN ABOVE FREEZING. IN ADDITION...THE WATER LEVELS
OF AREA CREEKS AND RIVERS ACROSS GLADWIN AND ARENAC COUNTY HAVE
SHOWN A SIGNIFICANT RISE OVER THE PAST 24 HOURS. THE POTENTIAL
EXISTS FOR THESE CREEKS AND RIVERS TO COME OUT OF THEIR BANKS
LATER TODAY OR TONIGHT.

MIZ041-042-142200-
/O.NEW.KAPX.FA.A.0002.070314T1218Z-070315T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
818 AM EDT WED MAR 14 2007

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHERN LOWER MICHIGAN...
  INCLUDING THE FOLLOWING AREAS...ARENAC AND GLADWIN.

* THROUGH THURSDAY MORNING

* SNOW MELT OVER THE PASS COUPLE DAYS...WITH ADDITIONAL SNOW MELT
  TODAY AND TONIGHT...MAY LEAD TO LOCALIZED FLOODING IN ARENAC
  AND GLADWIN COUNTIES TODAY AND TONIGHT.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
SNOW MELT. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR
POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING
SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

KAS/ADAM
4 follow-up statements
000 
WGUS63 KAPX 141959
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT WED MAR 14 2007

...SNOW MELT MAY LEAD TO LOCALIZED FLOODING TONIGHT...

.SNOW MELT OVER THE PASS COUPLE DAYS HAS CREATED PONDING WATER ON
SOME AREA ROADS. THE SNOW MELT IS EXPECTED TO CONTINUE INTO
THIS EVENING BEFORE TEMPERATURES FALL BELOW FREEZING OVERNIGHT.
DUE TO THIS SNOW MELT...THE WATER LEVELS OF AREA CREEKS AND
RIVERS ACROSS GLADWIN AND ARENAC COUNTY CONTINUE TO SHOW SIGNIFICANT
RISES OVER THE PAST 24 HOURS. THE POTENTIAL EXISTS FOR THESE CREEKS
AND RIVERS TO COME OUT OF THEIR BANKS LATER TONIGHT AND IMPACT LOW
LYING AREAS.

MIZ041-042-151000-
/O.CON.KAPX.FA.A.0002.000000T0000Z-070315T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
359 PM EDT WED MAR 14 2007

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREAS...ARENAC AND GLADWIN.

* THROUGH THURSDAY MORNING

* SNOW MELT OVER THE PASS COUPLE DAYS...COMBINED WITH ADDITIONAL
  SNOW MELT THIS EVENING...MAY LEAD TO LOCALIZED FLOODING IN
  ARENAC AND GLADWIN COUNTIES TONIGHT. HOWEVER...AS TEMPERATURES
  FALL BELOW FREEZING LATER TONIGHT...THE RUNOFF FROM THE SNOW
  MELT WILL END...AND THE FLOODING POTENTIAL WILL DIMINISH.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
SNOW MELT. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR
POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING
SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

KAS
000 
WGUS63 KAPX 150234
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
1034 PM EDT WED MAR 14 2007

...SNOW MELT MAY LEAD TO LOCALIZED FLOODING TONIGHT...

.SNOW MELT OVER THE PASS COUPLE DAYS HAS CREATED SIGNIFICANT
RUNOFF. THE SNOW MELT WILL STOP TONIGHT AS TEMPERATURES FALL
BELOW FREEZING. HOWEVER...DUE TO PREVIOUS SNOW MELT AND
RUNOFF...THE WATER LEVELS OF AREA CREEKS AND RIVERS ACROSS GLADWIN
AND ARENAC COUNTY HAVE SEEN SIGNIFICANT RISES OVER THE PAST 24
HOURS. LOCALIZED FLOODING HAS ALREADY OCCURRED IN ARENAC
COUNTY...AND THE POTENTIAL EXISTS FOR THESE CREEKS AND RIVERS TO
COME OUT OF THEIR BANKS LATER TONIGHT AND IMPACT LOW LYING AREAS.

MIZ041-042-151200-
/O.CON.KAPX.FA.A.0002.000000T0000Z-070315T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
1034 PM EDT WED MAR 14 2007

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREAS...ARENAC AND GLADWIN.

* UNTIL 8 AM EDT THURSDAY

* SNOW MELT AND RUNOFF OVER THE PASS COUPLE DAYS...MAY LEAD TO
  LOCALIZED FLOODING IN ARENAC AND GLADWIN COUNTIES TONIGHT.
  HOWEVER...AS TEMPERATURES FALL BELOW FREEZING LATE TONIGHT...THE
  RUNOFF FROM THE SNOW MELT WILL END...AND THE FLOODING POTENTIAL
  WILL DIMINISH.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
SNOW MELT. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR
POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING
SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

JZ
000 
WGUS63 KAPX 150432 CCA
FFAAPX

FLOOD WATCH...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1229 AM EDT THU MAR 15 2007

...SNOW MELT MAY LEAD TO LOCALIZED FLOODING TONIGHT...

.SNOW MELT OVER THE PAST COUPLE DAYS HAS CREATED SIGNIFICANT
RUNOFF. THE SNOW MELT WILL STOP TONIGHT AS TEMPERATURES FALL BELOW
FREEZING. HOWEVER...DUE TO PREVIOUS SNOW MELT AND RUNOFF...THE
WATER LEVELS OF AREA CREEKS AND RIVERS ACROSS GLADWIN AND ARENAC
COUNTY HAVE SEEN SIGNIFICANT RISES OVER THE PAST 24 HOURS.
LOCALIZED FLOODING HAS ALREADY OCCURRED IN ARENAC COUNTY...AND THE
POTENTIAL EXISTS FOR THESE CREEKS AND RIVERS TO COME OUT OF THEIR
BANKS LATER TONIGHT AND IMPACT LOW LYING AREAS.

MIZ041-042-151200-
/O.COR.KAPX.FA.A.0002.000000T0000Z-070315T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
1229 AM EDT THU MAR 15 2007

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREAS...ARENAC AND GLADWIN.

* UNTIL 8 AM EDT THURSDAY

* SNOW MELT AND RUNOFF OVER THE PAST COUPLE DAYS...MAY LEAD TO
  LOCALIZED FLOODING IN ARENAC AND GLADWIN COUNTIES TONIGHT.
  HOWEVER...AS TEMPERATURES FALL BELOW FREEZING LATE TONIGHT...THE
  RUNOFF FROM THE SNOW MELT WILL END...AND THE FLOODING POTENTIAL
  WILL DIMINISH.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
SNOW MELT. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR
POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING
SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

ADAM
000 
WGUS63 KAPX 150837
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
437 AM EDT THU MAR 15 2007

...WATER LEVELS LOWERING ON AREA CREEKS AND RIVERS...

.WITH COLDER AIR FILTERING INTO REGION...SNOW MELT AND SUBSEQUENT
RUNOFF HAS COME TO AN END. LATEST WATER LEVELS ON AREA CREEKS AND
RIVERS HAVE STABILIZED AND ARE EXPECTED TO LOWER THROUGH THE REST
OF THE WEEK...DIMINISHING THE THREAT FOR FLOODING.

MIZ041-042-150945-
/O.CAN.KAPX.FA.A.0002.000000T0000Z-070315T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
437 AM EDT THU MAR 15 2007

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR GLADWIN AND ARENAC COUNTIES HAS BEEN CANCELLED.
RAPID SNOW MELT THAT OCCURRED EARLIER IN THE WEEK HAS ENDED...AS
COLDER AIR CONTINUES TO FILTER INTO THE REGION. WATER LEVELS ON
AREA CREEKS AND RIVERS HAVE STABILIZED AND ARE EXPECTED TO LOWER
THROUGH THE REST OF THE WEEK...DIMINISHING THE THREAT FOR
FLOODING. THEREFORE THE FLOOD WATCH HAS BEEN CANCELLED.

$$

ADAM

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Mar 14, 7:47 AM EDT, 31 minutes earlier.

Area forecast discussion, Mar 14, 7:47 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
747 AM EDT WED MAR 14 2007

.AVIATION...THE COLD FRONT IS THROUGH PLN, APN, AND TVC AND THE
WINDS ARE BEGINNING TO BECOME MORE NW. HIGH CLOUDS ARE OVER THE
REGION AND BASED ON THE OBS, CIGS ARE AT OR ABOVE 12000 FT. THERE IS
A WAVE EXPECTED TO MOVE ALONG THE FRONT LATE THIS AFTERNOON THAT
WILL BRING THE THREAT FOR LIGHT RAIN. HOWEVER, THERE IS A FAIR
AMOUNT OF DRY AIR BELOW 12000 FT THAT IT WILL BE HARD TO GET
ANYTHING TO REACH THE GROUND. AFTER THAT, THE WEATHER SHOULD REMAIN
DRY THROUGH 12Z THURSDAY.

LUTZ

&&

.PREV DISCUSSION...ISSUED 430 AM
THE COLD FRONT THAT WAS EXPECTED TO LAY OUT OVER N LOWER IS SETTING
ITSELF UP AND THE PRECIPITATION ASSOCIATED WITH IT IS MOVING THROUGH
E UPPER AND INTO THE STRAITS. THE 500 MB PATTERN IS BEGINNING TO
FLATTEN ITSELF OUT OVER THE REGION AS WELL. THE KAPX 00Z AND THE
SUBSEQUENT MODEL SOUNDINGS FOR 06Z AND 12Z THIS MORNING SHOW A
DEARTH OF LOWER LEVEL MOISTURE (MAINLY BELOW 800MB) SO THAT IT WILL
BE DIFFICULT INITIALLY TO RAIN. THE MAIN CONCERN OF THE DAY WILL BE
THE COLD FRONT AND HOW IT CREATES PRECIPITATION OVER THE REGION THE
NEXT COUPLE OF DAYS.

THE MODELS HAVE SOME BASIC AGREEMENT WITH THE POSITION OF FEATURES,
BUT THE STRENGTH AND THE MOISTURE ASSOCIATED WITH THESE FEATURES ARE
WHAT THE QUESTIONS ARE ABOUT. THE NAM SO FAR HAS LOOKED CLOSER THAN
THE GFS, COMPARED TO THE UKMET/GEM SOLUTIONS.

TODAY...THE MAIN SHOT OF 850 MOISTURE IS WITH THE MAIN SFC TROUGH
AND THERMAL PACKING ALONG THE LEADING EDGE OF THE COLD FRONT. THIS
HAS BEEN KICKING OFF SOME SMALL SHOWERS (AND POSSIBLY EVEN A
THUNDERSHOWER) ALONG M-55 AND SOUTH AREAS EARLIER. THE MODELS SEEM
TO BE HANDLING THE INITIAL MOISTURE AND PRECIPITATION WITH THE
SYSTEM THE 88D HAS BEEN SHOWING PRECIPITATION IN E UPPER, BUT THE
OBS CONTINUE TO SHOW NOTHING FALLING AND NO CLOUDS BELOW 12000 FT.
GIVEN THAT, HAVE OPTED TO LEAVE THE FORECAST AS IS WITH THE
SPRINKLES IN THE MORNING ALONG THE TIP DOWN TO M-72, AND A CHANCE OF
LIGHT RAIN SOUTH OF M-72. BOTH MODELS CONTINUE TO KEEP THE DRY AIR
(850 MB RH AROUND 20%) NEAR THE STRAITS. SO WILL KEEP THE
PRECIPITATION IN THE CURRENT CONFIGURATION.

TONIGHT/THURSDAY... THE MAIN THERMAL PACKING MIGRATES TO SOUTH OF
THE INDIANA/OHIO BORDER BY 06Z TAKING WITH IT THE MAIN FORCING BY
THE SFC TROUGH AS WELL. THE ENTIRE FORECAST AREA, AT 700 MB AND
BELOW, HAS AN EXTREMELY DRY PROFILE, SO HAVE A HARD TIME SEEING MUCH
IN THE WAY OF PRECIPITATION, EXCEPT BETWEEN 00Z AND 06Z WHEN THE
FRONT IS EXITING THE FORECAST AREA. THE SNOW, IF ANY, WILL BE VERY
LIGHT. THE DRY WEATHER CONTINUES THROUGH THE DAY ON THURSDAY AS THE
DRY AIR IN THE SOUNDINGS REMAINS ENTRENCHED.

THURSDAY NIGHT...THE MOISTURE LOOKS LIKE IT BEGINS TO MOVE INTO THE
FORECAST AREA, HOWEVER THE FORCING ASSOCIATED WITH THE 500 MB
SHORTWAVE AND THE SFC FEATURE IN WISCONSIN AT 12Z/FRI WILL KEEP THE
NIGHT DRY AS WELL.

FRIDAY...THE NEXT DISCREPANCY IN THE MODELS CROPS UP ON FRIDAY WITH
THE GFS HAVING A MUCH DEEPER TROUGH OVER N LOWER AND E UPPER THAN
THE NAM. THIS LOOKS TO BE THE REASON FOR THE MOISTURE IN THE 700-500
MB LAYER, THAT IS ABSENT FROM THE NAM SOLUTION. SO HAVE OPTED TO
KEEP THE CHANCE POPS INTO THE REGION OVER A BROADER AREA THAN WE HAD
AS THIS WOULD BE THE START OF THE PRECIPITATION.

LUTZ

&&

.AVIATION...COLD FRONT WILL DROP SE ACROSS NRN MI TONIGHT...REACHING
SRN LOWER MI BY 12Z WED. IN RESPONSE TO FRONTAL PASSAGE...SURFACE
WINDS WILL VEER FROM W TO N/NW BETWEEN 06Z-12Z. MID CLOUDS (AROUND
12 KFT) WILL DOMINATE THE WEATHER OVERNIGHT. ALONG AND BEHIND
SURFACE COLD FRONT...SOME PATCHY MVFR FOG WILL DEVELOP BETWEEN
08Z-12Z. SOME PATCHY LIGHT RAIN IS ALSO POSSIBLE OVERNIGHT.

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 14, 5:48 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
548 AM EDT WED MAR 14 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
548 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUTZ

Nearby

Flood Watches in Michigan, 2007Every flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.